Kansas, 2007

Hail and Damaging Winds in Kansas, September 6, 2007

September 6, 2007 · NWS DDC · 19 events in 7 counties and zones

Hail and high wind occurred with thunderstorms moving across the area during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Hail and high wind occurred with thunderstorms moving across the area during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 6, 1:49 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Sep 6, 1:49 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT THU SEP 6 2007

.DISCUSSION...

DAYS 1-2...

THIS MORNINGS ANALYSIS WAS SHOWING A LEE TROF EXTENDING ACROSS
OUR CWA WITH THE COLD FRONT STILL LOCATED OVER NEBRASKA. NAM AND
GFS BOTH AGREE TODAY IN KEEPING OUR FRONT NORTH OF THE AREA THIS
AFTERNOON SO ANY CONVECTION EXPECTED LATE TODAY AND EARLY THIS
EVENING WILL MAINLY BE FROM AFTERNOON HEATING ALONG LEE TROF. WITH
THIS IN MIND WILL BE FOLLOWING SATELLITE AND RADAR TRENDS ON THIS
BUT BASED ON EXPECTED INSTAB IT STILL LOOKS LIKE THE BETTER CHANCE
WILL BE IN THE NORTH/NORTHEAST.

AS OUR S/W TROF MOVES EAST ACROSS THE CNTL PLAINS EARLY TONIGHT
OUR COLD FRONT WILL SLIDE SOUTH INTO KANSAS. INSTAB AND LIFT
REMAINS MORE FAVORABLE ACROSS THE EAST OVERNIGHT SO CURRENT GRIDS
WITH HIGHER CHC POPS IN THE EAST STILL LOOKS GOOD.

BY FRIDAY THE OUR COLD FRONT WILL BECOME STATIONARY ACROSS
OKLAHOMA AND THE TEXAS PANHANDLE AS A LARGE AREA OF TROPICAL
MOISTURE MOVES INTO THE SRN PLAINS. AT THIS TIME APPEARS THAT ALL
MODELS KEEP THE BETTER 925-7H FGEN AND MOISTURE SOUTH OF THE
BORDER DURING DAY. LATE FRIDAY NIGHT INTO EARLY SATURDAY DID
NOTICE THAT A 7H LOW IS PROGGED TO MOVE NORTHEAST ACROSS OK INTO
SC KS AS A WEAK S/W TROF ASSOCIATED WITH THE RIGHT EXIT REGION OF
A 25H JET WILL CROSS OUR SOUTHERN CWA FROM WEST TO EAST. THIS MAY
BE ENOUGH TO DRAW SOME MOISTURE AND PCPN INTO OUR SOUTHERN
CWA...ESPECIALLY IN THE SE.

DAYS 3-7...

FORECAST CHALLENGE WILL BE PRECIPITATION AND TEMPERATURES.

TIMING REMAINS TO BE AN ISSUE WITH THE NEXT UPPER LEVEL TROUGH
DROPPING THROUGH THE ROCKIES EARLY THIS PERIOD. MODELS INDICATE
THE UPPER LEVEL TROUGH DEEPENING AND MOVING ACROSS THE NORTHERN
ROCKIES SUNDAY AND INTO THE CENTRAL PLAINS STATES MONDAY. HOWEVER,
UNCERTAINTY STILL REMAINS WITH THE MODELS IN CONSIDERATION TO TIMING
AND POSITIONING OF THIS SYSTEM. THE GFS CONTINUES TO BE A LITTLE
AHEAD OF THE ECMWF AND CANADIAN MODELS IN THE PROGRESSION OF THE
TROUGH. AT THE SURFACE, A COLD FRONT ASSOCIATED WITH THE UPPER LEVEL
TROUGH WILL DROP SOUTH INTO KANSAS MONDAY. AGAIN, TIMING AND
POSITIONING OF THE FRONTAL BOUNDARY REMAINS UNCLEAR AS DOES HOW COOL
THE AIR BEHIND THE FRONT WILL BE WHEN IT DOES ARRIVE. THE GFS ALSO
INDICATES COOLER TEMPERATURES AT H85 (UPPER SINGLE DIGITS) THAN THE
ECMWF (H85 TEMPS IN LOW TO MID TEENS) IN THE INITIAL SURGE BEHIND
THE FRONT. REGARDLESS, THE TREND REMAINS TO BE FOR COOLER
TEMPERATURES ACROSS WESTERN KANSAS TO BEGIN THE WEEK. MAY TWEAK
TEMPERATURES DOWN JUST A BIT MONDAY AND TUESDAY.

A CHANCE OF THUNDERSTORMS CAN ALSO BE EXPECTED IN ASSOCIATION WITH
THE COLD FRONT AS THE UPPER LEVEL TROUGH DIGS THROUGH THE PLAINS
LATE SUNDAY AND MONDAY. AGAIN, THE GFS IS A LITTLE QUICKER THAN THE
ECMWF AND CANADIAN MODELS BRINGING THE FRONT THROUGH. THE
ECMWF/CANADIAN ALSO INDICATE THE UPPER LEVEL TROUGH REMAINING MORE
POSITIVELY TILTED THAN THE GFS. THE 12Z RUN OF THE GFS ENSEMBLES
EVEN BEGIN TO SHOW A FEW PERTURBATIONS LEANING TOWARDS THE
ECMWF/CANADIAN SOLUTION. HOWEVER, TIMING AND POSITIONING OF THE
FRONTAL BOUNDARY WILL CONTINUE TO BE A CONCERN AS TO WHERE
THUNDERSTORM DEVELOPMENT MIGHT TAKE PLACE. SOME MOISTURE WILL BE
AVAILABLE WITH H85 DEWPOINTS IN THE LOW TO MID TEENS AHEAD OF THE
FRONT BUT QUICKLY DRY OUT BEHIND THE FRONT. PLAN TO MAKE ONLY SLIGHT
ADJUSTMENTS IN THE GOING POPS.

&&

.AVIATION...

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE INTO THE WESTERN
HIGH PLAINS TODAY. AT THE SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE
WILL REMAIN ALONG THE KANSAS AND COLORADO BORDER WHILE A COLD FRONT
IN NEBRASKA DROPS SLOWLY SOUTH INTO NORTHERN KANSAS BY THIS EVENING.
EXPECT A CHANCE OF THUNDERSTORMS THIS EVENING AND INTO THE OVERNIGHT
HOURS ALONG AND AHEAD OF THE FRONT. VFR CONDITIONS WILL PERSIST
INITIALLY THIS EVENING, HOWEVER, MVFR/IFR CONDITIONS MAY BE POSSIBLE
IN AND AROUND ANY THUNDERSTORMS THAT MAY DEVELOP.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  65  83  60 /   0  20  10  20
GCK  99  63  83  57 /   0  20   0   0
EHA  97  62  83  58 /  30  30   0  30
LBL  99  65  84  60 /   0  20  20  30
HYS  95  65  82  58 /   0  30   0   0
P28  94  71  85  66 /   0  30  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/32/32
Hazardous weather outlook, Sep 6, 4:10 AM CST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CDT THU SEP 6 2007

KSZ043-044-061>063-074>076-084-085-071015-
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-
STEVENS-
510 AM CDT THU SEP 6 2007 /410 AM MDT THU SEP 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-045-046-064>066-077>081-086>090-071015-
TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-GRAY-FORD-EDWARDS-
KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
510 AM CDT THU SEP 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT.
LARGE HAIL AND WIND GUSTS TO OVER 60 MPH ARE POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED FROM 4 PM THROUGH MIDNIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Scott

When
September 6, 6:00 PM CST
Where
Scott County, 5.94 mi NNW of Manning
Measured
0.88 in hail
Reported by
Public
Coordinates
38.630, -100.760

Hail, Lane

When
September 6, 6:29 PM CST
Where
Lane County, 1.62 mi E of Healy
Measured
0.88 in hail
Reported by
Public
Coordinates
38.600, -100.590

Thunderstorm Wind, Meade

When
September 6, 6:30 PM CST
Where
Meade County, 3.54 mi SE of Meade
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.240, -100.290

Five telephone poles were blown down and a 10 foot by 12 foot shed was damagedand moved 30 feet.

Thunderstorm Wind, Clark

When
September 6, 6:35 PM CST
Where
Clark County, 4.1 mi SSW of Minneola
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.380, -100.010

Thunderstorm Wind, Meade

When
September 6, 6:40 PM CST
Where
Meade County, 11.64 mi SE of Meade
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.170, -100.170

Hail, Lane

When
September 6, 6:50 PM CST
Where
Lane County, Shields
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.620, -100.450

Hail, Ford

When
September 6, 6:55 PM CST
Where
Ford County, 1.79 mi ESE of Bloom
Measured
0.75 in hail
Reported by
Public
Coordinates
37.470, -99.870

Thunderstorm Wind, Clark

When
September 6, 7:11 PM CST
Where
Clark County, 6.93 mi WNW of Ashland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.210, -99.890

Thunderstorm Wind, Clark

When
September 6, 7:24 PM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
74 kt (85 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.190, -99.770

Several large trees were blown down by the high wind. A 7 inch diameter tree limb fell on a police car and caused substantial damage. The entire town of Ashland was without power.

Thunderstorm Wind, Clark

When
September 6, 7:24 PM CST
Where
Clark County, 0.69 mi N of Ashland
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.190, -99.770

Thunderstorm Wind, Clark

When
September 6, 7:30 PM CST
Where
Clark County, 4.47 mi NNW of Ashland
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.240, -99.800

Several trees were blown down. Many power lines were down from trees blowing into them.

Thunderstorm Wind, Clark

When
September 6, 7:30 PM CST
Where
Clark County, 4.47 mi NNW of Ashland
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.240, -99.800

Thunderstorm Wind, Pawnee

When
September 6, 7:57 PM CST
Where
Pawnee County, 0.54 mi E of Garfield
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.080, -99.240

Power poles were blown down and all power was out in Garfield.

Thunderstorm Wind, Pawnee

When
September 6, 8:05 PM CST
Where
Pawnee County, Larned
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.180, -99.100

Power lines were blown down and partial power outages were reported in Larned.

Hail, Pawnee

When
September 6, 8:25 PM CST
Where
Pawnee County, 4.15 mi N of Ray
Measured
1.75 in hail
Reported by
Public
Coordinates
38.230, -98.970

Thunderstorm Wind, Pawnee

When
September 6, 8:25 PM CST
Where
Pawnee County, 4.15 mi N of Ray
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.230, -98.970

Several six inch diameter tree limbs were blown down.

Thunderstorm Wind, Pawnee

When
September 6, 8:25 PM CST
Where
Pawnee County, 4.15 mi N of Ray
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.230, -98.970

Thunderstorm Wind, Stafford

When
September 6, 8:27 PM CST
Where
Stafford County, 4.29 mi NNE of Radium
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.230, -98.880

Many 2 to 4 inch diameter tree limbs were blown down.

Thunderstorm Wind, Stafford

When
September 6, 8:27 PM CST
Where
Stafford County, 4.29 mi NNE of Radium
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.230, -98.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60515, 60516, 60520, 60533, 60527, 60517, 60518, 60528, 60521, 60529, 60522, 60530, 60523, 60524, 60519, 60525, 60531, 60526, 60532.